Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jul 22, 1996, 4:45 PM EDT for Robeson County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1996, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 22, 1996, 5:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:00 PM EDT | Thunderstorm Wind 55 | Mc Donalds, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 222046 TORILM NCC155-222130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 445 PM EDT MON JUL 22 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...ROBESON COUNTY A TORNADO WAS DETECTED BY DOPPLER RADAR IN THE VICINITY OF HIGHWAY 95 AND 301 NEAR MCDONALD. THE STORM PRODUCING THE TORNADO IS MOVING TO THE EAST AT 15 MPH...PARALLELLING HIGHWAY 95...REACHING SOUTH OF LUMBERTON AROUND 5 PM AND IN THE VICINITY OF BELLAMY BY 515 PM. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:09 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 22, 2:09 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 208 PM EDT MON JUL 22 1996 S/W ALOFT WITH ASSOCIATED DYNAMICS TO AID IN FIRING TRW ACTIVITY ACROSS ILM CWA LATE THIS AFTN AND INTO THE NIGHTTIME HRS. SFC TROF HAS DEVELOPED OVER INLAND SECTIONS OF THE CAROLINAS WITH RESULTANT WND BNDRY ALSO AIDING ACTIVITYDURING THE EVE. A FEW MAY BECOME SEVERE WITH ALL INGREDIENTS INTERACTING. CONTINUE ADVERTISED 50-60 POPS INTO THE LATE EVENING. TUE AND WED POPS OF 20-30 WITH MAINLY POPCORN DIURNAL TYPE CONVECTION WITH NO UPPER DYNAMICS FOR SUPPORT PER 12Z MODEL OUTPUT. TEMPS...MAXES 90 TO 95 INLAND...UPPER 80S AT THE CST. OVERNIGHT LOWS MID 70S. SOUPY AIR MASS TO REMAIN ENTRENCHED ACROSS ILM CWA THRU WED. MAY NEED HEAT ADV FOR THE MIDLANDS TUES...HOWEVER CULD WAIT FOR 00Z MODEL OUTPUT FOR FINAL SAY SO. CWF...SW 15 TO 20 TONITE...SUBSIDING DURING TUESDAY TO 15...10-15 TUE NITE AND WED AS PG RELAXES AND S/W PULLS AWAY FROM THE ILM CWA CSTL WTRS. SEAS 4 PSBLY 5 FT SC WTRS. VERY BORDERLINE SCA CRITERIA FOR SC WTRS ANTICIPATED. CAE...ITS YOUR CALL. SUBSIDING TO 3 FT LATE TUES AND CONTINUING AT 3 FT ON WED. ILM BB 076/091 074/092 076 632 FLO BB 075/096 074/095 075 532 DCH
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.